Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 67, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2014, 5:44 PM EDT for Cherokee County, North Carolina; Polk County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2014, 5:44 PM EDT (21:44 UTC)
- Expired
- May 23, 2014, 6:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 147 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1315 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
705
WUUS54 KMRX 232144
SVRMRX
NCC039-TNC139-232215-
/O.NEW.KMRX.SV.W.0067.140523T2144Z-140523T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT FRI MAY 23 2014
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
SOUTHEASTERN POLK COUNTY IN EASTERN TENNESSEE...
* UNTIL 615 PM EDT
* AT 544 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR DUCKTOWN...AND MOVING
SOUTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
DUCKTOWN...WILLIAM L. DAVENPORT REFUGE...BIG FROG MOUNTAIN...
CULBERSON...COPPERHILL AND HOT HOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3499 8459 3501 8460 3514 8449 3515 8447
3499 8412
TIME...MOT...LOC 2144Z 306DEG 24KT 3504 8447
$$
171 follow-up statement
022
WWUS54 KMRX 232200
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT FRI MAY 23 2014
NCC039-TNC139-232215-
/O.CON.KMRX.SV.W.0067.000000T0000Z-140523T2215Z/
CHEROKEE NC-POLK TN-
600 PM EDT FRI MAY 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN CHEROKEE AND SOUTHEASTERN POLK COUNTIES...
AT 559 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER DUCKTOWN...MOVING SOUTHEAST AT 25
MPH.
LOCATIONS IMPACTED INCLUDE...
DUCKTOWN...WILLIAM L. DAVENPORT REFUGE...BIG FROG MOUNTAIN...
CULBERSON...COPPERHILL AND HOT HOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3499 8459 3501 8460 3514 8449 3515 8447
3499 8412
TIME...MOT...LOC 2159Z 305DEG 22KT 3500 8440
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:16 PM EDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 23, 2:16 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 216 PM EDT FRI MAY 23 2014 .SHORT TERM (TONIGHT AND SATURDAY)... THE COLD FRONT IS POSITIONED E-W ALONG THE NORTHERN TN BORDER...EVIDENCED BY A TEMP/DEWPT GRADIENT...BUT A PRE-FRONTAL TROUGH IS LOCATED FROM NEAR NASHVILLE TO CROSSVILLE TO NEAR ANDREWS NC...WHICH FORMS THE BACK EDGE OF TEH CU FIELD. ALONG AND SOUTH OF THIS BOUNDARY IS WHERE THE CONVECTIVE POTENTIAL EXISTS THROUGH THE AFTERNOON AND EVENING. THERE IS SOME INSTABILITY WITH MLCAPE AROUND 2000 J/KG...BUT FORCING BOTH ALOFT AND AT THE SURFACE IS WEAK. SOME STRONG TO BORDERLINE SEVERE STORMS MAY BE POSSIBLE...BUT COVERAGE SHOULD BE SCATTERED AT BEST. ANY ACTIVITY SHOULD END BY MIDNIGHT WITH THE LOSS OF HEATING. THE COLD FRONT WILL BE SOUTH OF THE AREA BY TOMORROW MORNING...AND A DRIER...MORE STABLE...AND SLIGHTLY COOLER AIR MASS WILL BUILD IN FROM THE NORTH. HIGHS WILL BE IN THE UPPER 70S TO LOWER 80S IN MOST VALLEY LOCATIONS. .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY NIGHT)... RIDGING WILL BE PRESENT THROUGH THE END OF THE WEEKEND. WEAK INSTABILITIES WITH LOW LEVEL MOISTURE COULD PROVIDE ISOLATED SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON. A COUPLE OF SHORTWAVES MOVE THROUGH THE AREA THROUGH THE BEGINNING OF THE WORK WEEK. OVERALL INSTABILITY AND SHEAR LOOK VERY WEAK TO SUPPORT ANY SEVERE STORMS DEVELOPING MONDAY AND TUESDAY. A LOW PRESSURE DEVELOPS AROUND THE GREAT LAKES AND A COLD FRONT ASSOCIATED WITH THAT LOW WILL SWING DOWN OVER THE AREA FOR WEDNESDAY. INSTABILITIES A LITTLE STRONGER WITH MORE ORGANIZED WIND PROFILE...COULD SEE STRONG STORMS WITH A LOW CHANCE FOR ANYTHING SEVERE. RAIN CHANCES WILL CONTINUE THROUGH THURSDAY AS A LOW PRESSURE BEGINS TO STRENGTHEN OVER THE LOWER MISSISSIPPI RIVER VALLEY. INSTABILITIES AND MOISTURE LOOK TO BE SUFFICIENT FOR STRONG TO SEVERE STORMS...BUT WILL HAVE TO KEEP AN EYE ON FURTHER UPDATES. TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 63 83 60 85 / 20 10 10 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 81 56 83 / 10 0 0 10 OAK RIDGE, TN 57 81 54 83 / 10 0 0 10 TRI CITIES AIRPORT, TN 49 79 47 80 / 0 0 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/JW
Hazardous weather outlook, May 23, 3:33 AM EDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 333 AM EDT FRI MAY 23 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 333 AM EDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... FRONTAL BOUNDARY WILL MOVE SLOWLY SOUTH ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY. THE AIR MASS ALONG AND AHEAD OF THE FRONT WILL REMAIN QUITE UNSTABLE. SOME STORMS COULD ONCE AGAIN BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING OVER SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. ISOLATED DAMAGING WINDS... LARGE HAIL UP TO QUARTER SIZE AND LOCALLY HEAVY RAINS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, May 23, 5:03 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT FRI MAY 23 2014
NCZ060-TNZ102-232130-
CHEROKEE NC-EAST POLK TN-
503 PM EDT FRI MAY 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 530 PM EDT...
AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUCKTOWN...MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUCKTOWN...TURTLETOWN...CULBERSON...HOT HOUSE...WILLIAM L. DAVENPORT
REFUGE...BIG FROG MOUNTAIN AND COPPERHILL.
LAT...LON 3499 8455 3500 8455 3513 8443 3515 8441
3515 8440 3503 8406 3499 8405
TIME...MOT...LOC 2102Z 306DEG 25KT 3497 8433
17Special weather statement, May 23, 5:10 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 510 PM EDT FRI MAY 23 2014 NCZ060-TNZ102-232200- CHEROKEE NC-EAST POLK TN- 510 PM EDT FRI MAY 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND SOUTHEASTERN POLK COUNTIES UNTIL 600 PM EDT... AT 509 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DUCKTOWN...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DUCKTOWN AND COPPERHILL. LAT...LON 3499 8446 3506 8442 3505 8442 3499 8418 TIME...MOT...LOC 2109Z 291DEG 20KT 3499 8436 GC
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:17 PM EDT | Special Weather Statement | MRX | Monroe | 43 min |
| May 22, 8:29 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 31 min |
| May 23, 5:59 AM EDT | Special Weather Statement | MRX | Campbell, Morgan, Scott | 61 min |
| May 23, 6:22 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Morgan, Roane, Scott | 53 min |
| May 23, 7:19 AM EDT | Special Weather Statement | MRX | Carter, Cocke, Grainger, Greene, Hamblen, Hawkins and 6 more | 56 min |
| May 23, 7:47 AM EDT | Special Weather Statement | MRX | Carter, Cocke, Greene, Johnson, Sevier, Sullivan and 2 more | 43 min |
| May 23, 5:03 PM EDT | Special Weather Statement | MRX | Polk | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.